Oklahoma, 2021

Hail in Oklahoma, May 10, 2021

May 10, 2021 · NWS SHV · 1 event in 1 county or zone

Scattered showers and thunderstorms redeveloped during the evening of May 10th across portions of extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas, ahead of another upper level disturbance that ejected east across the Red River Valley of Southern Oklahoma and North Texas. These elevated storms developed well north of a shallow cold front which settled south into portions of…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Scattered showers and thunderstorms redeveloped during the evening of May 10th across portions of extreme Northeast Texas, Southeast Oklahoma, and Southwest Arkansas, ahead of another upper level disturbance that ejected east across the Red River Valley of Southern Oklahoma and North Texas. These elevated storms developed well north of a shallow cold front which settled south into portions of Southeast Texas and Central Louisiana, where steep lapse rates aloft contributed to adequate instability such that a few of these storms become severe, producing large hail. One such severe thunderstorm produced quarter size hail near Ringold in Southwest McCurtain County before the storms diminished during the late evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 10, 6:06 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, May 10, 6:06 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
706 PM CDT Mon May 10 2021

.AVIATION...

There is much uncertainty with regard to convective
coverage/location this TAF pd. Have tailored TAFs to reflect
ongoing radar trends, but the picture becomes less clear for the
overnight through Tuesday. Safe to say that we will see multiple
rounds of tstms through the pd, which could impact any site in the
area. Otherwise, expect mostly IFR conditions to persist through
the pd. /12/

&&

.PREV DISCUSSION... /issued 526 PM CDT Mon May 10 2021/

UPDATE.../This Evening/

Made some quick updates to PoPs for this evening to align them
more with current radar trends. Hi-res CAMs as well as traditional
deterministic model output continue to struggle to get a handle on
the ongoing convection. As such, it's tough to say exactly how it
will evolve this evening, but we will continue to monitor for
further updates as needed. /12/

PREV DISCUSSION... /issued 331 PM CDT Mon May 10 2021/

SHORT TERM.../Tonight through Tuesday Night/

Sct svr elevated convection continues to build SE into extreme NW
LA attm, riding along an area of higher MUCapes of 1000-2000 J/Kg
coinciding with the lingering H850 trough over the Red River
Valley of Srn OK/N TX into the Nrn sections of SW AR, where steep
lapse rates persist ahead of weak perturbations in the nearly
zonal flow. The 12Z CAMs, which somewhat initialized on this
convection this AM, suggest that it will weaken late this
afternoon/early evening, although additional convection
redevelopment is expected later this evening and overnight across
NE TX/SE OK/SW AR/possibly extreme Nrn LA, with the approach of
another perturbation in the flow that will interact with
increasing convergence along the H925 trough as it begins to lift
back N across E TX/NW LA into SW AR. Thus, have stair-stepped
pops back from chance to likely across E TX/SW AR by late evening,
before likely expanding pops farther E across the remainder of SW
AR overnight. Fortunately, these areas will be able to take the
rain tonight, with the weak cold front now over the Srn sections
of NCntrl LA into Deep E TX now expected to be much of a player
tonight as it should seep just S of the area this evening.

While there may be a brief lull in the extent of convection
Tuesday morning, weak sfc low development along the lingering sfc
frontal bndry just to our S may result in the bndry nudging back N
a tad into Deep E TX and Cntrl LA from the late morning and a
portion of the afternoon. This will occur as the upper trough
now swinging through the Great Basin into the Rockies ejects into
the Plains and dampens Tuesday, although this trough will advect
Pacific moisture NE ahead of the Baja upper trough and become
absorbed into the Nrn stream trough into the Srn Plains/Lower MS
Valley Tuesday. This will set the stage for convection becoming
more numerous by late morning and especially for the afternoon
areawide. While the setup is not typical for the transitional
heavy rainfall events, am concerned though of the proximity of the
sfc bndry to our S over areas that remain saturated in wake of
widespread heavy rainfall (3-7+ inches) and flooding that
occurred Sunday afternoon/evening over Deep E TX/WCntrl LA. Have
deferred a Flash Flood Watch for this area for the graveyard
shift later tonight, with the greatest threat for moderate to
potentially heavy rainfall over this area likely being late
Tuesday morning through Wednesday afternoon. Confidence is high
though such that pops have been increased to high end categorical
areawide Tuesday afternoon, before mid and upper level drier air
begins to entrain SE into NE TX/SE OK/SW AR Tuesday night. Thus,
rain rates will begin to taper off from NW to SE Tuesday night as
the aforementioned trough axis moves through the Srn Plains into
the Lower MS Valley. Did continue to undercut the NBM max temps
over much of the area Tuesday, as little warming will occur over
the cool sector with the increasing convection.

15

LONG TERM.../Wednesday through Monday Night/

By Wednesday, showers and thunderstorms will be ongoing along a
stalled 850mb front. With moderate to heavy rainfall expected
previous to this, some flooding issues could remain during this
time.  However, by Wednesday afternoon, another trough will move
through the midwest.  This will push the 850mb front through the
region, and rain chances will diminish from north to south.
Northwest flow will bring in drier weather for Thursday along with
slightly below normal temps.  Look for this dry weather to continue
on Friday and Saturday as upper ridging builds into the region, but
a slight warm-up in temperatures will start during this period and
continue through early next week. The ridge starts to break down
late into the weekend and the flow will become more zonal. Rain
chances will return for Sunday and the first part of next week as
disturbances move across the region along the flow. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  59  65  57  67 /  70  90  90  50
MLU  59  67  59  68 /  50  90  90  60
DEQ  54  59  52  67 /  60  90  60  20
TXK  56  59  53  67 /  70  90  80  30
ELD  54  62  53  68 /  70  90  80  40
TYR  59  64  56  68 /  70  90  80  40
GGG  58  64  56  66 /  70  90  90  40
LFK  67  78  62  68 /  50  90  90  60

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

12/15/20
Hazardous weather outlook, May 10, 12:55 PM CST, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
155 PM CDT Mon May 10 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-111900-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
155 PM CDT Mon May 10 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

There is a risk for isolated storms today across portions of the
region today. While widespread severe weather is not expected at
this time, some of the stronger storms may produce large hail,
especially north of the Interstate 20 corridor.  Brief heavy rain
may also result in minor flooding in areas that received heavy
rainfall on yesterday.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Periods of moderate to heavy rainfall will be possible, especially
Tuesday and Tuesday night, which may lead to localized flooding.
Isolated strong storms also can not be ruled out, with hail and
locally gusty winds possible.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will be needed this afternoon and
evening.

20

In the hours before

Special weather statement, May 10, 5:36 PM CST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
636 PM CDT Mon May 10 2021

LAZ001-002-010>012-018-110015-
De Soto LA-Bossier LA-Bienville LA-Natchitoches LA-Red River LA-
Caddo LA-
636 PM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DE SOTO...RED RIVER...
NORTHWESTERN NATCHITOCHES...SOUTHEASTERN CADDO...SOUTHWESTERN
BIENVILLE AND SOUTHERN BOSSIER PARISHES UNTIL 715 PM CDT...

At 636 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Mansfield, moving southeast at 35 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mansfield, Coushatta, Martin, South Mansfield, Hall Summit, Ashland,
Castor, Grand Cane, Edgefield, Carmel, Lake End, Grand Bayou,
Kingston, Hanna, Loggy Bayou, Ninock, Crichton, Reeds Store,
Armistead and Ajax.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3181 9344 3184 9344 3185 9350 3211 9386
      3232 9370 3227 9306 3176 9338
TIME...MOT...LOC 2336Z 292DEG 32KT 3217 9366

33
Local storm report, May 10, 5:57 PM CST, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
657 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     HAIL             13 WNW HALL SUMMIT      32.25N 93.50W
05/10/2021  U1.25 INCH       CADDO              LA   BROADCAST MEDIA

            VEHICLES WINDOWS AND WINDSHIELDS DAMAGED AT
            THE LOCK AND DAM #5 SITE SOUTH OF CASPIANA.
            HAIL ESTIMATED TO BE HALF DOLLAR SIZE OR
            LARGER UNTIL VERIFIED.

&&

25
Local storm report, May 10, 6:51 PM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
751 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND DMG     RINGGOLD                32.33N 93.28W
05/10/2021                   BIENVILLE          LA   LAW ENFORCEMENT

            TREE DOWN RINGGOLD.

&&

25
Local storm report, May 10, 6:53 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
753 PM CDT MON MAY 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND DMG     2 E GOLDONNA            32.02N 92.87W
05/10/2021                   WINN               LA   LAW ENFORCEMENT

            TREE DOWN ON HWY 1233 BRINGING DOWN POWER
            LINES NEAR GOLDONNA.

&&

25
Special weather statement, May 10, 7:13 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
813 PM CDT Mon May 10 2021

LAZ018>020-022-110200-
Winn LA-La Salle LA-Natchitoches LA-Grant LA-
813 PM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR GRANT...EAST CENTRAL
NATCHITOCHES...CENTRAL LA SALLE AND SOUTHERN WINN PARISHES UNTIL 900
PM CDT...

At 813 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 14 miles southeast of Winnfield to near
Natchitoches. Movement was southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Natchitoches, Ball, Colfax, Montgomery, Midway, Natchez, Pollock, Dry
Prong, Georgetown, Atlanta, Nebo, Rogers, Catahoula Lake, St.
Maurice, Bentley, Rochelle, Zenoria, Lake Iatt, Bermuda and Aloha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3138 9212 3142 9216 3147 9216 3148 9218
      3139 9263 3139 9266 3141 9267 3140 9269
      3141 9270 3142 9268 3143 9269 3145 9268
      3145 9271 3147 9269 3152 9272 3146 9279
      3179 9319 3184 9244 3158 9201 3138 9201
TIME...MOT...LOC 0113Z 308DEG 31KT 3177 9247 3172 9306

12
Special weather statement, May 10, 7:41 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Shreveport LA
841 PM CDT Mon May 10 2021

TXZ108>111-124-125-137-110245-
Upshur TX-Gregg TX-Camp TX-Wood TX-Franklin TX-Morris TX-Titus TX-
841 PM CDT Mon May 10 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN...WOOD...
UPSHUR...SOUTHWESTERN MORRIS...SOUTHERN TITUS...CAMP AND CENTRAL
GREGG COUNTIES UNTIL 945 PM CDT...

At 841 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pleasant Grove, or 11 miles west of Winnsboro, moving east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Longview, White Oak, Gladewater, Gilmer, Pittsburg, Winnsboro,
Leesburg, Daingerfield, Quitman, Clarksville City, East Mountain,
Cason, Scroggins, Pleasant Grove, Hainesville, Rosewood, Newsome,
West Mountain, Forest Hill and Yantis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3296 9531 3307 9531 3314 9472 3248 9477
      3282 9565 3296 9567
TIME...MOT...LOC 0141Z 276DEG 36KT 3292 9548

33

The radar

The Western Arkansas radar (KSRX), 141 km away, was scanning. The volume nearest the first event began at 01:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, McCurtain

When
May 10, 7:52 PM CST
Where
McCurtain County, 3.18 mi SSE of Ringold
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.181, -95.101

Quarter size hail fell a few miles southeast of the Ringold community.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949014.